Minnesota, 2019

Hail in Minnesota, June 14, 2019

June 14, 2019 · NWS DLH · 1 event in 1 county or zone

A few marginally severe storms developed across north-central Minnesota during the afternoon hours as an upper level system approached from the north and a warm front from the south. These features combined to produce widespread storms that were heavy rainfall producers for the most part.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A few marginally severe storms developed across north-central Minnesota during the afternoon hours as an upper level system approached from the north and a warm front from the south. These features combined to produce widespread storms that were heavy rainfall producers for the most part. One storm did produce some low end severe hail that caused tree damage, but for the most part, the storms remained below severe limits.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jun 14, 2:34 PM CST, 1 hour 38 minutes earlier.

Area forecast discussion, Jun 14, 2:34 PM CST, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
334 PM CDT Fri Jun 14 2019

.SHORT TERM...(This evening through Saturday)
Issued at 306 PM CDT Fri Jun 14 2019

Quite a busy afternoon weather wise, as a compact upper level
feature pinwheels south across the upper Great Lakes area. There
will be a period this evening where instability and lift coincide
to generate the potential for stronger storms and flash flooding.
Overall, the CAPE profile is skinny and tall, but there should be
sufficient shear to hold a few cells together. The story gets more
complicated as the impinging forcing from the north collides with
a fairly stiff southerly flow warm front/LLJ combo which should
act to slow down the progression of the thunderstorms and begin to
move them more laterally (or more west to east) across NW
Wisconsin. This area has already seen over an inch of rainfall
from last night's system, so anything these storms produce has
greater potential for flash flooding there. Now, that being said,
models prefer the northern systems momentum and glide the overall
line to the south at a clip fast enough to mitigate flooding
potential, but if that doesn't pan out, training could be an
issue. The WPC has NW WI in a marginal risk for excessive rainfall
while the SPC has a similar area for marginal chances of severe
weather with hail and wind being the primary threats.

High pressure tries to nose in overnight from the north ending
convection, but a upper level short wave is itching to cross the
region on Saturday for increase chances of precip near Brainerd.
Eventually, this same wave will overcome the high pressure and
drape a precip shield through the Northland early Sunday.

.LONG TERM...(Saturday night through Friday)
Issued at 306 PM CDT Fri Jun 14 2019

A trough of low pressure will dig into the Upper Midwest Sunday
with cyclonic vorticity advection aloft and weak cold air
advection. Showers and storms may be ongoing at 12Z and will
likely taper off as they lift generally toward the east or
northeast during the day into the evening. Any storms which
develop should remain below severe limits. Temperatures will be
well below seasonal norms with highs in the middle and upper 40s
near the Twin Ports and inland due to easterly and northeasterly
winds off Lake Superior along with cloudy skies and showers.
Persistent northwest flow aloft is will continue into the work
week. Only a slight chance of showers lingers into Monday, mainly
over central and north-central Minnesota. Temperatures will trend
a little warmer, but will still remain below normal.

The flow aloft becomes more zonal Tuesday and Tuesday night
before another shortwave trough begins to develop Wednesday
afternoon and evening. A few isolated showers are possible due to
diurnal heating during the afternoon hours. Clouds return with
the a warm front surging northward through the area Wednesday
afternoon. Showers and storms may fire over the eastern Dakotas
and northwest Minnesota along the front late in the afternoon.
The storms will likely spread eastward overnight with a
strengthening low-level jet. Another cutoff upper-low will drift
over the region Thursday into Friday which will bring another
period of cooler temperatures, showers and isolated storms.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 100 PM CDT Fri Jun 14 2019

Showers and thunderstorms are expected to redevelop over central
Minnesota and move toward northwest Wisconsin this evening. The
thunderstorms will affect BRD and HYR. A smaller chance of showers
and thunderstorms exists at HIB and DLH, so have handled with VCSH
for the time being. The precipitation clears out this evening and
will likely leave behind northerly to easterly winds and VFR
ceilings. Another round of rain and thunderstorms will move into
central Minnesota and northwest Wisconsin Saturday morning with
ceilings and visibility dipping into MVFR at BRD. Handled at HYR
with VCSH for now.

&&

.MARINE...
Issued at 306 PM CDT Fri Jun 14 2019

A cold front moving southward across western Lake Superior will
shift winds northeasterly tonight and be accompanied with a brief
increase in wind speeds to 15 knots. Northeast winds are expected
to continue tonight through Sunday before backing northerly early
Monday morning. Wind speeds will be 15 knots or less through the
weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  46  60  43  55 /  70  30  50  40
INL  43  67  46  64 /  10  10  30  30
BRD  53  63  48  62 /  70  60  70  40
HYR  50  67  47  63 /  80  40  60  40
ASX  45  59  44  58 /  70  30  50  40

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

SHORT TERM...Wolfe
LONG TERM...Huyck
AVIATION...Huyck
MARINE...Huyck
Hazardous weather outlook, Jun 14, 2:36 PM CST, 1 hour 36 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
336 PM CDT Fri Jun 14 2019

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-152045-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
336 PM CDT Fri Jun 14 2019

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...This afternoon and Tonight

Thunderstorms are expected to develop this afternoon and linger
this evening especially across northwest Wisconsin. If these
storms repeatedly cross the same areas, flash flooding may be a
concern. There is also a small chance that a few storms may become
severe.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a chance of thunderstorms Sunday and Sunday night, then
again Wednesday night through Thursday night. Storms may be strong
at any point during those times and the storms Wednesday evening
into Thursday have the best potential for large hail, damaging
wind gusts, and torrential rainfall.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed tonight.

LSZ121-140>148-152045-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
336 PM CDT Fri Jun 14 2019

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...This afternoon and Tonight

Scattered thunderstorms are possible along the north shore waters
and in the southwest arm of Lake Superior through this evening. A
few storms may be strong with occasional cloud-to-ground
lightning, brief gusty winds, and small hail.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms are possible Saturday and Sunday, then again
Wednesday night through Thursday night. Some of the storms may be
strong, especially Wednesday night and Thursday morning.

Wolfe

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Local storm report, Jun 14, 12:04 PM CST, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
104 PM CDT FRI JUN 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1253 PM     HEAVY RAIN       2 N PILLAGER            46.35N 94.47W
06/14/2019  M1.00 INCH       CASS               MN   TRAINED SPOTTER

&&
Local storm report, Jun 14, 3:32 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
432 PM CDT FRI JUN 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 PM     HAIL             1 NNE WALKER            47.10N 94.57W
06/14/2019  E0.25 INCH       CASS               MN   TRAINED SPOTTER

&&

WL
Special weather statement, Jun 14, 3:46 PM CST, 26 minutes before
Special Weather Statement
National Weather Service Duluth MN
446 PM CDT Fri Jun 14 2019

MNZ025-142200-
North Cass-
446 PM CDT Fri Jun 14 2019

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CASS COUNTY...

At 445 PM CDT,a strong thunderstorm was near Woman Lake, or 11 miles
southeast of Walker, moving southeast at 20 mph.

Wind gusts up to 30 mph, dime size hail, heavy downpours, and
occasional cloud to ground lightning can be expected with this storm.

This storm will be near...
  Wabedo and Woman Lake around 500 PM CDT.

Other locations impacted by this storm include Webb Lake and
Whipholt.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard-topped vehicle.

LAT...LON 4699 9446 4705 9442 4692 9411 4683 9430
TIME...MOT...LOC 2145Z 311DEG 16KT 4699 9439

Moore
Special weather statement, Jun 14, 4:01 PM CST, 11 minutes before
Special Weather Statement
National Weather Service Duluth MN
501 PM CDT Fri Jun 14 2019

MNZ025-034-035-142230-
Northern Aitkin-Crow Wing-North Cass-
501 PM CDT Fri Jun 14 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN AITKIN...EAST
CENTRAL CASS AND NORTHEASTERN CROW WING COUNTIES...

At 500 PM CDT,a strong thunderstorm was 7 miles south of Remer, or 27
miles southwest of Grand Rapids, moving southeast at 30 mph.

Wind gusts up to 35 mph, penny size hail, heavy downpours, and
occasional cloud to ground lightning can be expected with this storm.

This storm will be near...
  Emily and Outing around 515 PM CDT.

Other locations impacted by this storm include Bain, White Elk Lake,
Washburn Lake, Thunder Lake and Lake Roosevelt.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard-topped vehicle.

LAT...LON 4696 9404 4702 9394 4692 9375 4676 9353
      4676 9394
TIME...MOT...LOC 2200Z 319DEG 24KT 4695 9394

Moore
Special weather statement, Jun 14, 4:07 PM CST, 5 minutes before
Special Weather Statement
National Weather Service Duluth MN
507 PM CDT Fri Jun 14 2019

MNZ025-033-034-142230-
Crow Wing-North Cass-South Cass-
507 PM CDT Fri Jun 14 2019

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CASS AND NORTHWESTERN
CROW WING COUNTIES...

At 507 PM CDT,a strong thunderstorm was near Woman Lake, or 15 miles
southeast of Walker, moving south at 15 mph.

Wind gusts up to 35 mph, nickel size hail, heavy downpours, and
frequent cloud to ground lightning can be expected with this storm.

This storm will remain over mainly rural areas of northwestern Crow
Wing, southwestern North Cass and northeastern South Cass Counties,
including the following locations... Swanburg, Lake Ada, Chickamaw
Beach, Big Trout Lake, Webb Lake, Pontoria, Manhattan Beach and Big
Portage Lake.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard-topped vehicle.

This storm may intensify, please monitor local media outlets for
additional information and possible warnings from the National
Weather Service.

LAT...LON 4699 9447 4698 9425 4671 9411 4672 9442
TIME...MOT...LOC 2207Z 355DEG 13KT 4693 9437

Moore
Local storm report, Jun 14, 4:08 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
508 PM CDT FRI JUN 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             7 SSW REMER             46.96N 93.95W
06/14/2019  E0.25 INCH       CASS               MN   PUBLIC

            TIME ESTIMATED BY RADAR.

&&

WL

The radar

The Duluth radar (KDLH), 163 km away, was scanning. The volume nearest the first event began at 22:12 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Cass

When
June 14, 4:12 PM CST to 4:19 PM CST
Where
Cass County, 3 mi NNW of Pontoria
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.910, -94.354

Hail lasting between 5 and 10 minutes stripped the leaves off of trees along Nature Center Drive.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2019Every state in 2019This day in weather historyWarnings in Minnesota, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 836140.